January 8, 2018 11:52 am
Many people take vitamin supplements. As medical research gets more advanced, we discover that we are not getting enough vitamins and minerals. Rather than trying to eat better and get these vitamins and minerals through a healthy and varied diet, we turn to supplements. After all, taking supplements can only be good. Right? Vitamin D is often taken in supplement form, as it is so difficult to obtain naturally. But is there a problem with vitamin D side effects?
Why Take Vitamin D Supplements?
Vitamin D is a very important vitamin for our general health and for strong and healthy bones. There are not many foods high in vitamin D, so our diet really only accounts for 10% of our requirements. The remaining 90% comes from sunshine. Clearly, it is not easy to control the amount of sunshine we can get. So people living in places where they don’t get much sunshine rely on vitamin D supplements.
This means that it is very common for people to take vitamin D supplements. There are both vitamin D2 and vitamin D3 supplements.
Are There Any Vitamin D Side Effects?
Side effects are different to an overdose.
An overdose is where you take too many of something. But side effects are an unwanted effect from taking a supplement.
So does vitamin D come with unwanted side effects?
Well yes, unfortunately, it is both possible to overdose on vitamin D and to suffer from unwanted side effects.
Fortunately, there are few side effects from taking vitamin D supplements, but there are some.
One of the problems with taking vitamin D supplements is that once vitamin D gets into your body, it stays there. It is a fat-soluble vitamin which means it will be absorbed into your body rather than being excreted.
An increasing number of adults are taking vitamin D supplements. In the USA, it is nearly one in five adults. This means that the number of people taking more vitamin D than they actually need is increasing too.
These higher doses are also linked to increasing side effects.
Vitamin D and Calcium.
The way that vitamin D works in the body, is that it allows us to absorb calcium. This helps us to keep strong and healthy bones. However, many of the side effects and problems from too much vitamin D come from the link with calcium. Too much vitamin D leads to too much calcium. It is the excess calcium that causes many of the side effects that you might suffer from.
Will Vitamin D Cause Kidney Stones?
Medical studies have linked excessive supplies of calcium and vitamin D with kidney stones in the body. This is because too much vitamin D causes excess deposits of calcium in the body, including in the kidneys. Therefore, taking vitamin D could cause calcium kidney stones so it is important to be aware of this if you are at risk of kidney stones.
Can Vitamin D Cause Nausea and Vomiting?
As previously mentioned, excess vitamin D will remain in the body. Anyone taking very large doses of vitamin D will have elevated levels of vitamin D in their bloodstream. This could cause nausea and vomiting.
As one of the side effects of too much vitamin D is excessive calcium in the body, some side effects are caused by the calcium itself. Increased calcium levels will also cause digestive problems including stomach pains, nausea, and vomiting.
Poor appetite is another digestive side effect of too much calcium.
Will Vitamin D Make You Gain Weight?
This may sound surprising, but according to the College of Nutrition, there is a connection between weight gain and vitamin and mineral deficiencies. It appears that vitamin D affects the way our body stores fat. This means that vitamin D can make a difference to those wanting to gain weight and those wanting to lose weight. People with sufficient levels of vitamin D not only lose weight but importantly lose fat. They also did not put on weight as easily.
As vitamin D is a hormone, it has an effect on other hormones including both testosterone and serotonin which are related to body fat and appetite. Higher levels of vitamin D cause increased levels of testosterone and serotonin which will also have a bearing on weight loss.
Will Vitamin D Keep You Awake?
It seems unlikely that a vitamin supplement could be linked to our ability to sleep. But again, as with weight, the fact that vitamin D is a hormone gives it other abilities. Research has found a link between sleep and Vitamin D through the hormone melatonin, the hormone that regulates our sleep.
It was deduced that vitamin D actually reduced the production of melatonin in the body. This would mean a reduced quality of sleep and problems both falling and staying, asleep.
If you are taking vitamin D3, and have developed problems sleeping you might find it is the supplement that is causing the problem, especially if you have only recently started taking it. Or if you have increased your dosage of Vitamin D. There is a link between vitamin D and poor sleep but the research is in the primary stages.
Will Vitamin D Make You Tired?
If you are taking vitamin D and have problems sleeping there may be a link, as detailed above.
Additionally, as previously mentioned, taking excessive vitamin D will lead to higher levels of calcium. One of the side effects of excess calcium is that it will cause fatigue.
There are then two reasons that you could be feeling tired if you are taking vitamin D supplements.
Can Vitamin D Cause Anxiety?
This is very difficult to answer as both too much, and too little, levels of vitamin D are known to cause symptoms of depression and anxiety. We know it ourselves when we get the winter blues. This is due to a lack of vitamin D which helps to regulate our moods. Studies have linked seasonal affective disorder (SAD) with low levels of vitamin D. Walking outside is a great solution for both anxiety and depression.
Can Vitamin D Cause Acne?
Vitamin D can’t cause acne but studies have shown that it can improve the condition of skin and skin conditions. This is due to vitamin D improving your immune system and its benefits on cell production. Back in the 1930’s, a study showed an improvement in acne sufferers taking a vitamin D supplement.
Will Vitamin D Make You Constipated?
The high levels of calcium that are caused by the excessive levels of vitamin D lead to many digestive complaints. Amongst them are constipation and diarrhea. These symptoms may result from taking excessive doses of vitamin D.
This can seem very concerning, especially as vitamin D is such a vital requirement for our good health.
However, remember that you can’t get too much vitamin D through sunlight alone.
It is also extremely unlikely that you could eat too much.
Therefore the only way you can have too much vitamin D, or be in danger of the vitamin D side effects, is through supplements.
Vitamin D is considered safe, taken in the correct doses.
But just be aware that this supplement could cause a problem. Especially if you are taking supplements that have higher doses than you think. Watch out for how much vitamin D you take, and be aware of any potential side effects. If you are in any doubt, then seek medical guidance.
Categorised in: Nutrition Advice
This post was written by Breanne L